Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 64, NWS Blacksburg, VA

July 17, 2010Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 17, 2010, 9:25 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2010, 9:25 PM EDT (01:25 UTC)
Expired
Jul 17, 2010, 11:34 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WGUS51 KRNK 180125
FFWRNK
VAC173-185-180730-
/O.NEW.KRNK.FF.W.0064.100718T0125Z-100718T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 330 AM EDT SUNDAY.

* AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIPTOP...
  JEWELL RIDGE AND AMONATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
      3721 8154 3727 8146 3728 8132 3688 8153
      3684 8175 3692 8183 3694 8183 3698 8178
      3706 8184 3710 8189 3714 8191

$$

KK
3 follow-up statements
854 
WGUS71 KRNK 180153
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 PM EDT SAT JUL 17 2010

VAC173-185-180730-
/O.CON.KRNK.FF.W.0064.000000T0000Z-100718T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-TAZEWELL VA-
953 PM EDT SAT JUL 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR
TAZEWELL AND NORTHWESTERN SMYTH COUNTIES...

AT 946 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY 
RAIN OVER THE WARNED AREA. MANY LOCATION IN THE WARNED AREA RECEIVED 
HEAVY RAIN EARLIER TODAY...AND THESE LOCATIONS WOULD BE MORE 
SUSCEPTIBLE TO FLASH FLOODING. HEAVIER RAIN EARLIER TODAY FELL NEAR 
TIP TOP AND TAZEWELL...ALSO IN NORTHWEST SMYTH COUNTY AROUND 
SALTVILLE. IN ADDITION...HEAVY RAIN MAY CAUSE URBAN FLOOD PROBLEMS 
IN AND AROUND RICHLANDS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CLIFFIELD...TIPTOP...RICHLANDS...TAZEWELL...JEWELL RIDGE... 
GRATTON...GLEN BURKE...BANDY AND AMONATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
      3721 8154 3727 8146 3728 8132 3688 8153
      3684 8175 3692 8183 3694 8183 3698 8178
      3706 8184 3710 8189 3714 8191

$$

JJ
477 
WGUS71 KRNK 180242
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EDT SAT JUL 17 2010

VAC173-185-180730-
/O.CON.KRNK.FF.W.0064.000000T0000Z-100718T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-TAZEWELL VA-
1042 PM EDT SAT JUL 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR
TAZEWELL AND NORTHWESTERN SMYTH COUNTIES...

AT 1033 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE THUNDERSTORMS THAT WERE PRODUCING VERY HEAVY RAIN HAD 
ACCELERATED...AND HAD MOVED SOUTH AND EAST OF THE WARNED AREA.  
HOWEVER...RADAR ALSO SHOWED SCATTERED THUNDERSTORMS WITH HEAVY RAIN 
TO THE NORTHWEST...AND THEY WERE MOVING SOUTHEAST TOWARD THE WARNED 
AREA. WHILE THE THREAT OF ADDITIONAL HEAVY RAIN HAS LESSENED...THERE 
IS STILL A CHANCE FOR MORE HEAVY RAIN IN THE NEXT FEW HOURS. 

RAIN GAGES AND RADAR ESTIMATES INDICATED THAT MANY AREAS RECEIVED AN 
INCH OF RAIN...AND A FEW SPOTS UP TO 1.5 INCHES. THIS MAY HAVE 
CAUSED SOME MINOR FLOODING IN FLOOD PRONE AREAS. ANY ADDITIONAL 
HEAVY RAIN IN THE NEXT FEW HOURS WOULD LIKELY CAUSE FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLIFFIELD...
RICHLANDS...TIPTOP...TAZEWELL...JEWELL RIDGE...GRATTON...GLEN 
BURKE...BANDY AND SALTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
      3721 8154 3727 8146 3728 8132 3688 8153
      3684 8175 3692 8183 3694 8183 3698 8178
      3706 8184 3710 8189 3714 8191

$$

JJ
122 
WGUS71 KRNK 180334
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1134 PM EDT SAT JUL 17 2010

VAC173-185-180340-
/O.CAN.KRNK.FF.W.0064.000000T0000Z-100718T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-TAZEWELL VA-
1134 PM EDT SAT JUL 17 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR TAZEWELL AND
NORTHWESTERN SMYTH COUNTIES...

HEAVY RAIN HAS EXITED THE AREA...AND THUNDERSTORMS TO THE WEST HAVE 
WEAKENED CONSIDERABLY. ANY MINOR FLOODING THAT MAY HAVE OCCURRED 
SHOULD BE RECEDING...THUS THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
      3721 8154 3727 8146 3728 8132 3688 8153
      3684 8175 3692 8183 3694 8183 3698 8178
      3706 8184 3710 8189 3714 8191

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 7:49 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 17, 7:49 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT SAT JUL 17 2010

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT SOUTH INTO THE AREA TONIGHT BEFORE
DISSIPATING. WEAK HIGH PRESSURE WILL SPILL INTO THE REGION SUNDAY
INTO SUNDAY NIGHT AHEAD OF ANOTHER WEAK COLD FRONT APPROACHING
FROM THE NORTHWEST. THIS FRONT SHOULD SAG SOUTHEAST TOWARD THE
AREA MONDAY INTO TUESDAY BRINGING A BETTER CHANCE OF SHOWERS AND
STORMS FOR EARLY IN THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
HAVE UPDATED POPS REST OF TONIGHT TO FOCUS ON THE FAR WESTERN CWA-
THAT IS WHERE ALL THE REMAINING INSTABILITY IS. THUNDERSTORMS JUST
TO THE WEST OF THE CWA HAVE BEEN STRUGGLING TO MOVE EAST...SEEM TO
BE TRYING TO MOVE EAST...BUT MOSTLY RE-DEVELOPING ON THE WESTERN
RIDGES AND PROPAGATING SOUTHWARD. ANOTHER SMALLER CLUSTER OF
STORMS ARE MOVG NEWD TOWARD THE NRN NC MTNS AS WELL. HAVE LEFT THE
HIGHEST POP OUT TOWARD TAZEWELL AND SMYTH COUNTIES...AND ALSO NRN
NC MTNS THIS EVENING.

PREVIOUS DISCUSSION...
MAIN AXIS OF CONVECTION CONTINUES TO SHIFT SE INTO THE PIEDMONT
ALONG THE TRAILING TAIL OF THE CONVERGENCE BAND FROM THE WEAK MID
LEVEL S/W PASSING TO THE NORTH. EXPECT THIS AREA TO TAKE THE MAIN
LIFT OUT OF THE REGION THIS EVENING ESPCLY GIVEN DRYING ALOFT SEEN
ON WATER VAPOR TO THE WEST. COULD AGAIN SEE SOME REDEVELOPMENT OF
SHRA/TSRA EARLY THIS EVENING IN THE WEST WHERE HEATING MAY BE ABLE
TO REBOUND INSTABILITY GIVEN HIGH SFC THETA-E VALUES ATTM. OTRW
WEAK COLD FRONT TO THE NORTH WILL SHIFT SLOWLY SOUTH OVERNIGHT IN
THE WAKE OF THE EXITING S/W WITH ONLY THE GFS SHOWING ADDED SHRA
ACROSS THE NW WHICH LOOKS IFFY. THUS CUTTING POPS BACK TO CHANCE
EARLY ON AND SLIGHT POPS OVERNIGHT OR JUST DRY ESPCLY OUT EAST.

NEXT S/W ROUNDS THE UPPER RIDGE BY EARLY SUNDAY AND PASSES TO THE
NORTH LATER IN THE AFTERNOON. FRONT ASSOCIATED WITH THIS FEATURE
WILL AGAIN REMAIN WELL TO THE NW WHERE LOBE OF DEEPER RH AND LIFT
WILL RESIDE SUNDAY AFTERNOON. HOWEVER DECENT NW FLOW ALOFT OVERTOP
SOME AFTERNOON LOW LEVEL BACKING MAY BE ENOUGH TO SPARK AT LEAST
SCATTERED TSRA COVERAGE ESPCLY NW PER PROGGED CAPES AND ALONG THE
BLUE RIDGE. ELSW SINCE BASICALLY IN BETWEEN UVV SOURCES AND NOT
QUITE AS HOT APPEARS CONVECTIVE COVERAGE A BIT LESS ORGANIZED SO
BASICALLY CHANCE POPS FOR MORE SCATTERED NATURE FROM LATE MORNING
ON. DEWPOINTS REMAIN QUITE SOUPY TONIGHT WITH LOWS REMAINING AT OR
ABOVE 70 OUT EAST WITH MID/UPPER 60S WEST. GIVEN SLIGHTLY COOLER
85H TEMPS IN THE WAKE OF THE CURRENT WAVE...FOLLOWED CLOSER TO THE
LOWER MAV MOS FOR HIGHS ON SUNDAY WHICH STILL PUTS THE EAST INTO
THE 90-95 RANGE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A SURFACE COLD FRONT WILL SLOWLY PUSH SOUTHEAST ACROSS THE FORECAST
AREA INTO MONDAY NIGHT. WHILE SLIGHTLY ZONAL FLOW ALOFT WITH
EMBEDDED SHORTWAVES WILL BE PRESENT THROUGH THE SHORT TERM PERIOD.
THIS COMBINATION WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS
TO DEVELOP EACH DAY OVER THE FORECAST AREA. SOME CONVECTION WILL
CONTAIN MODERATE TO HEAVY RAIN IN LOCALIZED AREAS.

THE HOT AND HUMID AIRMASS WILL CONTINUE OVER THE FORECAST AREA
ALLOWING MAX AND MIN TEMPERATURES TO RUN ABOVE SEASONAL NORMS
THROUGH THE PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS SUGGESTS AN UPPER RIDGE OVER THE SOUTHEASTERN STATES BEING
SUPPRESSED AS SHORTWAVES RIDE ALONG ITS NORTHERN PERIPHERY. WHILE AT
THE SURFACE...HIGH PRESSURE SLOWLY WEAKENS THROUGH THE END OF THE
WEEK. THESE WILL AID IN UNSETTLED WEATHER IMPACTING THE COUNTY
WARNING AREA THROUGH MOST OF THE EXTENDED PERIOD. MODELS PROG
ANOTHER COLD FRONT PUSHING DOWN FROM THE NORTHWEST BY THE WEEKEND.

THE HOT AND HUMID AIRMASS WILL PERSIST OVER THE FORECAST AREA
LEADING TO BOTH MAX AND MIN TEMPERATURES TO REMAIN ABOVE SEASONAL
NORMS THROUGH THE EXTENDED.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
CONVECTION HAS MOVED SOUTH OF THE AREA...AND MOST OF THE AREA HAS
BECOME STABLE WITH ONLY A SLIGHT CHC OF ANY ADDITIONAL TSTMS.
HOWEVER...THE FAR WEST RECEIVED ENOUGH HEATING TO DE-STABILIZE
AGAIN. THERE IS A CHANCE THAT BLF WILL SEE A TSTM THROUGH ABOUT
04Z...BUT I THINK LOW ENOUGH THAT I DID NOT INCLUDE IN THE TAF.

STILL LOOKS THERE WILL BE AREAS OF MVFR FOG DEVELOP AFTER THE
WIDESPREAD RAIN...BUT ENOUGH DEBRIS CLOUDS AND LOW LEVEL MIXING TO
PREVENT ANY WIDESPREAD IFR FOG. LWB WILL HAVE THE BEST CHC OF
SEEING IFR FOG...AND I HAVE TAKEN THEM DOWN FOR A FEW HOURS AROUND
18/12Z.

YET ANOTHER UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA SUN
AFTERNOON...AND SHOULD HELP GENERATE AT LEAST SCT TSTMS. BEST CHC
LOOKS TO BE IN THE MTNS WITH MORE OF A WEST FLOW...SO HAVE
INCLUDED VICINITY TSTMS IN THE BLF AND LWB TAFS. HAVE JUST ADDED
IN CB TO THE ROA...LYH AND DAN TAFS SUN AFTERNOON.

THE WX PATTERN THROUGH THURSDAY FAVORS CHANCES OF SHOWERS/STORMS
AS WEAK FRONTS SHIFT ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC
WITH BERMUDA HIGH OVER THE SOUTHEAST. WITH ANY TSRA EXPECT SUB VFR
CONDITIONS. POTENTIAL FOR FOG AT NIGHT EXISTS AS WELL AT
LYH/DAN/LWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/JJ
SHORT TERM...REB
LONG TERM...REB
AVIATION...JH/JJ
Hazardous weather outlook, Jul 17, 3:15 PM EDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT SAT JUL 17 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
315 PM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 17, 3:28 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     ROCKY MOUNT             37.00N 79.88W
07/17/2010                   FRANKLIN           VA   LAW ENFORCEMENT

            THREE TREES DOWN ALONG OLD FRANKLIN TURNPIKE

&&

KKOSTURA
Local storm report, Jul 17, 3:40 PM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     TSTM WND DMG     3 E EAGLE ROCK          37.63N 79.74W
07/17/2010                   BOTETOURT          VA   LAW ENFORCEMENT

            TREE DOWN NEAR EAGLE ROCK.

&&
Local storm report, Jul 17, 3:41 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     TSTM WND DMG     BUCHANAN                37.52N 79.68W
07/17/2010                   BOTETOURT          VA   LAW ENFORCEMENT

            TREE DOWN ACROSS POWER LINE IN BUCHANAN.

&&
Special weather statement, Jul 17, 4:10 PM EDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SAT JUL 17 2010

NCZ019-020-172115-
WILKES NC-YADKIN NC-
410 PM EDT SAT JUL 17 2010

...A STRONG THUNDERSTORM WILL AFFECT WILKES AND YADKIN COUNTIES...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILKESBORO...
MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WINDY GAP AROUND 420 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3602 8111 3602 8118 3610 8135 3625 8125
      3605 8070 3604 8071 3605 8100 3602 8105
      3601 8108

KK
Local storm report, Jul 17, 5:18 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     1 ENE BROOKNEAL         37.06N 78.95W
07/17/2010                   CAMPBELL           VA   DEPT OF HIGHWAYS

            TREE DOWN ON CF GRAY ST IN BROOKNEAL

&&

JJACKSON
Local storm report, Jul 17, 6:51 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     2 ENE MADISONVILLE      37.19N 78.64W
07/17/2010                   CHARLOTTE          VA   PUBLIC

            12 TO 16 FT HOG BUILDING ROOF BLOWN 200 FEET. SEVERAL 8
            INCH DIAMETER TREES SNAPPED OFF.

&&

JJACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:20 PM EDTSpecial Weather StatementRNKSmyth25 min
Jul 17, 10:44 PM EDTSpecial Weather StatementRNKGrayson46 min
Jul 18, 12:16 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Franklin, Patrick, City of Galax44 min
Jul 18, 1:39 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick51 min
Jul 18, 1:50 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem25 min
Jul 18, 3:05 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford40 min
Jul 18, 3:33 PM EDTSpecial Weather StatementRNKPittsylvania57 min
Jul 18, 4:04 PM EDTSpecial Weather StatementRNKFranklin56 min
Jul 18, 4:15 PM EDTSpecial Weather StatementRNKRockbridge60 min
Jul 18, 4:35 PM EDTSpecial Weather StatementRNKPittsylvania55 min
Jul 18, 4:41 PM EDTFlash Flood WarningRNKPittsylvania3 hr
Jul 18, 4:43 PM EDTSpecial Weather StatementRNKRoanoke62 min
Jul 18, 5:24 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax66 min
Jul 18, 5:56 PM EDTSpecial Weather StatementRNKGrayson64 min
Jul 18, 5:58 PM EDTSpecial Weather StatementRNKAlleghany, Rockbridge, City of Covington, City of Lexington62 min
Jul 18, 6:05 PM EDTSpecial Weather StatementRNKHalifax55 min
Jul 18, 6:16 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania59 min
Jul 18, 6:29 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Roanoke61 min
Jul 18, 7:18 PM EDTSpecial Weather StatementRNKGiles57 min
Jul 18, 7:49 PM EDTSpecial Weather StatementRNKCraig, Roanoke56 min
Jul 18, 7:54 PM EDTSpecial Weather StatementRNKBath, Rockbridge, City of Lexington66 min

Nearby

Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.